Oklahoma, 2010

Flash Flood and Damaging Winds in Oklahoma, July 12, 2010

July 12, 2010 · NWS TSA · 3 events in 1 county or zone

Thunderstorms developed near a stationary front positioned along the Kansas-Oklahoma border into extreme southern Missouri. Some of the storms produced damaging winds and flash flooding across portions of northeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed near a stationary front positioned along the Kansas-Oklahoma border into extreme southern Missouri. Some of the storms produced damaging winds and flash flooding across portions of northeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 12, 5:18 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 12, 5:18 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
618 PM CDT MON JUL 12 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
PREVAILING VFR CONDITIONS WILL BE CONTINGENT ON EVOLUTION OF
EVENING AND OVERNIGHT MCS ACTIVITY. CURRENT THINKING IS THAT
ONGOING STORMS NORTH AND NORTHWEST OF THE AREA WILL EVOLVE INTO
ONE MORE LARGER COMPLEXES THAT IMPACT NORTHERN SITES LATER
TONIGHT. EXPECT BULK OF STORM ACTIVITY TO BE EAST OF THE AREA
AROUND SUNRISE...WITH ISOLATED AFTERNOON RE-DEVELOPMENT NEARER
SOUTHERN SITES.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT MON JUL 12 2010/

DISCUSSION...

FAIRLY EVENTFUL FORECAST...WITH SEVERE STORM AND FLASH FLOOD POTENTIAL
TONIGHT...FOLLOWED BY POTENTIAL FOR HEAT STRESS IMPACTS FOR MUCH
OF THIS WEEK.

A COUPLE OF AREAS OF THUNDERSTORMS ARE ONGOING...AND HAVE BEEN FOR
MUCH OF THE AFTERNOON. A SOUTHWEST TO NORTHEAST ORIENTED BAND OF
SHOWERS EXTENDS JUST SOUTH OF THE INTERSTATE 44 CORRIDOR IN A
REGION OF LOW TO MID LEVEL THETA E ADVECTION. A SECOND AREA IS
LOCATED MAINLY ACROSS SOUTHEAST OKLAHOMA...WHERE HEAT AND HUMIDITY
HAVE COMBINED TO CREATE MORE SCATTERED THUNDERSTORMS. THE
SOUTHEAST OKLAHOMA STORMS WILL LIKELY HAVE NOT MUCH MORE THAN A
LOCALIZED SEVERE THREAT...WITH HAIL AND DAMAGING WIND BEING THE
MAIN THREATS.

GREATER SEVERE THREAT IS POSSIBLE MAINLY THIS EVENING AND INTO THE
OVERNIGHT ACROSS PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. STRONG TO SEVERE STORMS HAVE DEVELOPED EARLY THIS
AFTERNOON ACROSS SOUTHERN KANSAS NEAR A SLOW MOVING FRONTAL
BOUNDARY/SURFACE LOW AND AN APPROACHING SHORTWAVE TROUGH.
ADDITIONAL DEVELOPMENT IN THIS AREA IS EXPECTED...WITH THE
POTENTIAL FOR STORMS TO ORGANIZE INTO A LARGER CONVECTIVE SYSTEM.
MOST OF THIS ACTIVITY IS EXPECTED TO STAY NORTH OF THE KANSAS AND
MISSOURI BORDERS...ALTHOUGH IT IS NOT OUT OF THE QUESTION THAT IT
COULD DIP INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATE.
HIGH HUMIDITY IS CONTRIBUTING TO CAPE VALUES ABOVE 2 KJ/KG...WITH
DEEP LAYER SHEAR VALUES INCREASING TO APPROXIMATELY 40 KTS BY THE
EVENING HOURS...ALL OF WHICH IS SUPPORTIVE OF A SEVERE THREAT.
HEAVY DOWNPOURS AND POTENTIAL LOCALIZED FLOODING COULD
OCCUR...WITH THE GREATEST THREAT IN THE WATCH AREA ACROSS
NORTHWEST ARKANSAS. A SMALL STORM THREAT WILL LINGER ACROSS
PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS INTO
TOMORROW MORNING...BEFORE THINGS BEGIN TO DRY OUT FOR MUCH OF THE
AFTERNOON HOURS.

UPPER LEVEL RIDGING WILL BEGIN TO TAKE HOLD OF THE REGION LATE
TOMORROW AND PERSIST INTO THE WEEKEND...WHICH WILL LEAD TO DRIER
WEATHER AND MUCH WARMER TEMPERATURES. AFTERNOON GUIDANCE
TEMPERATURES CONTINUE TO LOOK A COUPLE OF DEGREES TOO HIGH DUE TO
THE EXPECTED DEW POINTS AND WIND DIRECTIONS. A SMALL CHANCE OF
THUNDERSTORMS WILL EXIST FOR NORTHERN SECTIONS OF THE AREA ON
FRIDAY...AS A FRONT NEARS THE KANSAS AND MISSOURI BORDERS. MOST OF
THE PRECIPITATION WILL BE LOCATED NORTH OF THE AREA...HOWEVER.
DURING THE WEEKEND...SOME POTENTIAL FOR DIURNAL THUNDERSTORM
ACTIVITY EXISTS MAINLY IN THE HIGHER TERRAIN OF ARKANSAS AND
SOUTHEAST OKLAHOMA...ESPECIALLY ON SUNDAY. WILL CARRY SOME SMALLER
POPS TO COVER THIS POTENTIAL.

WITH REGARDS TO THE HEAT STRESS SITUATION...THE PREVIOUS EXCESSIVE
HEAT WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST
OKLAHOMA...WITH A HANDFUL OF MESONET SITES HAVING REGISTERED A 105
HEAT INDEX FOR THE LAST TWO DAYS...AND OVERNIGHT LOWS IN THE
MID/UPPER 70S. CONFIDENCE IS HIGHEST THAT THIS AREA WILL CONTINUE
TO SEE THESE HEAT INDICES AND OVERNIGHT LOWS...HENCE THE UPGRADE.
THE REMAINDER OF WATCH ACROSS EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL BE LEFT INTACT FOR THE MID SHIFT TO TAKE ANOTHER
LOOK AT AND DETERMINE WHETHER ADDITIONAL WARNINGS OR ADVISORIES
WILL BE NECESSARY. THE EXPECTATION IS THAT THESE WILL BE
NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  93  78  94 /  60  10  10  10
FSM   77  93  78  97 /  70  30  10  10
MLC   76  91  75  93 /  70  20   0  10
BVO   73  92  75  94 /  60  10  10  10
FYV   73  90  73  91 /  70  30  10  10
BYV   71  88  74  92 /  70  30  10  10
MKO   74  91  76  94 /  60  20  10  10
MIO   74  93  75  94 /  60  10  10  10
F10   75  92  76  92 /  60  10  10  10
HHW   77  94  77  95 /  60  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-
     OKZ076.

     EXCESSIVE HEAT WATCH FROM 1 PM TUESDAY TO 7 PM THURSDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WATCH FROM 1 PM TUESDAY TO 7 PM THURSDAY FOR
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...07
Hazardous weather outlook, Jul 12, 3:57 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT MON JUL 12 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT MON JUL 12 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NEAR THE KANSAS BORDER AND EXTREME SOUTHEAST OKLAHOMA
               AND WEST CENTRAL ARKANSAS.
	ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EXTREME EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...OVERNIGHT.

DISCUSSION...
UNSEASONABLY MOIST AIR REMAINS OVER THE ENTIRE REGION.

AT LATE AFTERNOON A NEARLY STATIONARY FRONTAL BOUNDARY
STRETCHED WEST TO EAST ACROSS SOUTHEAST KANSAS INTO CENTRAL
MISSOURI. ANOTHER MORE SUBTLE BOUNDARY CAUSED BY DIFFERENTIAL
HEATING DUE TO CLOUD COVER STRETCHED ACROSS EXTREME SOUTHEAST
OKLAHOMA INTO CENTRAL ARKANSAS. THIS YIELDS TWO AREAS FAVORABLE
FOR STRONG TO SEVERE STORMS THIS EVENING. ONE OVER FAR NORTHEAST
OKLAHOMA NEAR THE KANSAS BORDER AND THE OTHER OVER FAR SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS. A SEVERE THUNDERSTORMS WATCH
HAS BEEN ISSUED FOR THE NORTHEAST OKLAHOMA COUNTIES NEAR THE KANSAS
BORDER.

CURRENTLY IT APPEARS STORMS MAY STAY PREDOMINANTLY NORTH OF THE BORDER.

LATER ON TONIGHT THERE IS THE POTENTIAL FOR AN MCS CLUSTER TO TRACK
ACROSS NORTHWEST ARKANSAS AND POSE A FLOOD THREAT. IF STORMS DO NOT
INITIATE OVER NORTHEAST OKLAHOMA AND EXTREME SOUTHWEST MISSOURI DURING
THE EVENING...THAT THREAT WILL BE DIMINISHED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
MORE HEAT AND HUMIDITY WILL RETURN FOR THE REST OF THE WEEK AND INTO
THE WEEKEND AS UPPER LEVEL RIDGING DEVELOPS OVER THE CENTRAL PART OF
THE COUNTRY. AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR MUCH OF THE
AREA FOR TUESDAY THROUGH THURSDAY. THIS WATCH MAY BE REPLACED WITH
HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS IN LATER FORECAST.

INTERMITTENT UPPER LEVEL DISTURBANCES WILL COMBINE WITH THE MOIST
ATMOSPHERE TO KEEP AT LEAST LOW CHANCES OF THUNDERSTORMS IN THE
FORECAST...ESPECIALLY LATE IN THE WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PREPARE FOR ANOTHER EXTENDED PERIOD OF HEAT INDEXES ABOVE 100.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 12, 3:34 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT MON JUL 12 2010

OKZ076-122215-
LE FLORE OK-
434 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 434 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF BIG CEDAR TO 11 MILES SOUTHEAST
OF BIG CEDAR...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...BIG CEDAR.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3454 9487 3469 9472 3469 9445 3452 9446
TIME...MOT...LOC 2134Z 248DEG 14KT 3457 9477 3459 9446
Special weather statement, Jul 12, 3:48 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT MON JUL 12 2010

ARZ029-OKZ076-122230-
LE FLORE OK-SEBASTIAN AR-
448 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     CENTRAL LE FLORE

AT 449 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF POTEAU TO 7 MILES SOUTHWEST OF
PATTERSON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...POTEAU...CAMERON...PANAMA AND
HARTFORD.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3495 9428 3495 9431 3495 9437 3492 9441
      3492 9443 3489 9445 3501 9476 3520 9466
      3504 9422 3499 9422
TIME...MOT...LOC 2149Z 219DEG 18KT 3504 9472 3492 9439
Special weather statement, Jul 12, 6:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT MON JUL 12 2010

OKZ057-058-130145-
CRAIG OK-OTTAWA OK-
742 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND NORTHERN OTTAWA

AT 740 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTHWEST OF CARDIN TO 30 MILES WEST OF
COMMERCE...MOVING EAST AT 25 MPH. THE OUTFLOW WINDS FROM THESE
STORMS MAY AFFECTED CITIES SUCH AS...COMMERCE...QUAPAW AND PICHER.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WELL
SOUTH OF THE STRONGEST PORTION OF THE STORM. ADDITIONALLY...THESE
STORMS MAY DEVELOP SOUTHEASTWARD WITH TIME...SO RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY
IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3690 9461 3690 9521 3699 9533
      3700 9532 3700 9462
TIME...MOT...LOC 0040Z 284DEG 33KT 3711 9507 3707 9535

The radar

The Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 12, 7:30 PM CST to 7:40 PM CST
Where
Ottawa County, 2 mi W of Picher to 0.5 mi NW of Quapaw
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.980, -94.866

Strong thunderstorm wind blew down power poles south of Cardin, blew down trees near Picher, and blew down large limbs near Quapaw.

Thunderstorm Wind, Ottawa

When
July 12, 7:35 PM CST to 7:40 PM CST
Where
Ottawa County, 4 mi W of Commerce to Commerce
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.930, -94.942

Strong thunderstorm wind blew off the roof of a barn and blew a pole onto house west of town and blew power lines down and damaged a garage door in town.

Flash Flood, Ottawa

When
July 12, 7:42 PM CST to 11:15 PM CST
Where
Ottawa County, 6.26 mi WNW of North Miami to 3.52 mi WNW of Narcissa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.963, -94.980

Highway 69 at the railroad underpass was flooded by two feet of water. Several other roads in the northern portion of the county were also flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252114, 252117, 252121.